Alert archive / Kansas / Severe Thunderstorm Warnings in 2015
Severe Thunderstorm Warning 26, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Apr 17, 2015, 5:38 PM CDT for Finney County, Kansas. It was in force for 34 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 17, 2015, 5:38 PM CDT (22:38 UTC)
- Expired
- Apr 17, 2015, 6:12 PM CDT
- In force
- 34 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 50.0 mph
County Finney County, KS
The radar
The Dodge City radar (KDDC), 61 km from the middle of the area, began a volume at 22:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 17, 6:13 PM CDT | TORNADO | 12 Nnw Kalvesta, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 17, 5:37 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 10.6 hours before the alert went out and 65 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1551 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 157 m²/s²
- 0-3 km storm-relative helicity
- 120 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
225 WUUS53 KDDC 172238 SVRDDC KSC055-172330- /O.NEW.KDDC.SV.W.0026.150417T2238Z-150417T2330Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DODGE CITY KS 538 PM CDT FRI APR 17 2015 THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHEASTERN FINNEY COUNTY IN SOUTHWESTERN KANSAS... * UNTIL 630 PM CDT * AT 538 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 13 MILES WEST OF KALVESTA...MOVING NORTH AT 15 MPH. HAZARD...HALF DOLLAR SIZE HAIL. SOURCE...RADAR INDICATED. IMPACT...DAMAGE TO VEHICLES IS EXPECTED. * THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF NORTHEASTERN FINNEY COUNTY. PRECAUTIONARY/PREPAREDNESS ACTIONS... FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A BUILDING. && A TORNADO WATCH REMAINS IN EFFECT UNTIL 100 AM CDT FOR SOUTHWESTERN KANSAS. LAT...LON 3826 10026 3800 10039 3801 10063 3826 10070 TIME...MOT...LOC 2238Z 174DEG 13KT 3809 10053 HAIL...1.25IN WIND...<50MPH $$ UMSCHEID
2 follow-up statements
200 WWUS53 KDDC 172250 SVSDDC SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 550 PM CDT FRI APR 17 2015 KSC055-172330- /O.CON.KDDC.SV.W.0026.000000T0000Z-150417T2330Z/ FINNEY KS- 550 PM CDT FRI APR 17 2015 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM CDT FOR NORTHEASTERN FINNEY COUNTY... AT 550 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 13 MILES NORTHWEST OF KALVESTA...MOVING NORTH AT 25 MPH. HAZARD...HALF DOLLAR SIZE HAIL. SOURCE...RADAR INDICATED. IMPACT...DAMAGE TO VEHICLES IS EXPECTED. THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF NORTHEASTERN FINNEY COUNTY. PRECAUTIONARY/PREPAREDNESS ACTIONS... FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A BUILDING. && A TORNADO WATCH REMAINS IN EFFECT UNTIL 100 AM CDT FOR SOUTHWESTERN KANSAS. LAT...LON 3826 10032 3808 10047 3808 10057 3826 10062 TIME...MOT...LOC 2250Z 190DEG 20KT 3814 10051 TORNADO...POSSIBLE HAIL...1.25IN WIND...<50MPH $$ UMSCHEID
810
WWUS53 KDDC 172312
SVSDDC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
612 PM CDT FRI APR 17 2015
KSC055-172322-
/O.CAN.KDDC.SV.W.0026.000000T0000Z-150417T2330Z/
FINNEY KS-
612 PM CDT FRI APR 17 2015
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN FINNEY COUNTY IS
CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE AREA.
THEREFORE THE WARNING HAS BEEN CANCELLED.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 100 AM CDT FOR SOUTHWESTERN
KANSAS.
LAT...LON 3826 10032 3808 10047 3808 10057 3826 10062
TIME...MOT...LOC 2311Z 174DEG 13KT 3826 10048
$$
UMSCHEIDWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 17, 3:30 PM CDT, 2 hours 8 minutes earlier.
Area forecast discussion, Apr 17, 3:30 PM CDT, 2 hours 8 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 330 PM CDT FRI APR 17 2015 ...UPDATED SHORT TERM... .SHORT TERM...(THIS EVENING THROUGH SATURDAY) ISSUED AT 323 PM CDT FRI APR 17 2015 THE SHORT TERM FOCUS IS ON CONVECTION BOTH DURING THE AFTERNOON AND AGAIN LATER TONIGHT. A RELATIVELY WEAK TO MODERATE BOUYANCY/CAPE BUT HIGH SHEAR ENVIRONMENT IS SET UP FOR THIS AFTERNOON WITH A STATIONARY BOUNDARY SEPARATING A MOIST A COOLER AIRMASS ACROSS NORTHERN KANSAS AND DRYER WARMER AIR BEHIND A DRYLINE WEST OF LIBERAL. THE CONVECTIVE ALLOWING MODELS SUPPORT DISCREET THUNDERSTORM DEVELOPMENT IN THE UPSLOPE CONVERGENCE REGION WITH GENERALLY NORTHWARD RIGHT MOVING STORM MOTIONS. THIS WILL PRESENT A TORNADO RISK ACROSS OUR NORTHWEST COUNTIES ESPECIALLY THE AREA NORTHWEST OF THE GARDEN CITY TO SYRACUSE, DIGHTON AND SCOTT CITY. ADDITIONAL STORMS ARE LIKELY TO FORM FARTHER SOUTH AHEAD OF THE DRYLINE AND MOVE NORTHEAST THROUGH THE REST OF THE AREA, WITH STILL A THREAT OF HAIL AND WIND. A PERIOD OF SEVERE RISK THROUGH THE MID EVENING WILL FOLLOW AS FORCING FROM THE UPPER JET PROMOTES LIFT THROUGH THE REST OF OUR CENTRAL KANSAS COUNTIES. AS THE UPPER LOW OVERSPREADS THE AREA INTO SATURDAY MORNING, THE WARM/MOIST CONVEYOR BELT REGIONS WILL BE MOST LIKELY ACROSS THE NORTHERN AND EASTERN SECTIONS OF THE FORECAST AREA, BY CONSENSUS OF THE MODELS. HERE AN ADDITIONAL QUARTER TO LESS THAN AN INCH OF RAIN MAY OCCUR TROUGH SATURDAY MORNING. ADDITIONAL SEVERE STORMS ARE POSSIBLE SATURDAY UNDER THE UPPER COLD POOL AND VORTICITY MAXIMUM THAT BE MOVING INTO WESTERN KS. .LONG TERM...(SATURDAY NIGHT THROUGH FRIDAY) ISSUED AT 120 PM CDT FRI APR 17 2015 THE VERY SLOW MOVING UPPER LOW WILL CONTINUE TO PROVIDE CHANCES FOR PRECIPITATION UNTIL IT FINALLY CLEARS THE REGION...WHICH WILL NOT BE UNTIL SOMETIME SUNDAY. WE WILL BE KEEPING SOME CHANCE POPS ALONG/NORTH OF THE ARKANSAS RIVER AS THE 500-700MB DEFORMATION AXIS PIVOTS EASTWARD ACROSS WEST-CENTRAL KANSAS FROM LATE SATURDAY NIGHT THROUGH ABOUT MIDDAY SUNDAY. STRONG NORTH-NORTHWEST WINDS WILL FOLLOW ON SUNDAY AND AN OVERALL COOL, DAMP, WINDY DAY APPEARS QUITE LIKELY FOR MUCH OF THE DAY. WE WILL SEE SOME SCATTERING OUT OF CLOUDS BY LATE IN THE DAY SUNDAY FROM NORTHWEST TO SOUTHEAST, BUT IT WILL NOT LAST LONG AS ANOTHER MINOR SHORTWAVE TROUGH WILL BE SWINGING SOUTHEAST FROM THE NORTHERN ROCKIES AROUND A DEEPENING UPPER MIDWEST/GREAT LAKES LONGWAVE GYRE. THIS WILL ONLY ACT TO KEEP COOL TEMPERATURES AROUND MONDAY WITH A SLIGHT CHANCE FOR SOME LIGHT RAIN IN A WEAK NORTHWEST FLOW DEFORMATION AXIS. BY MID-WEEK, WE WILL SEE SOME WEAK RIDGING APPROACH THE HIGH PLAINS WITH WESTERN KANSAS IN THE MIDDLE OF A SPLIT-FLOW PATTERN. ACROSS THE WESTERN CONUS, THE CONTINUED AMPLIFICATION OF THE NORTHERN BRANCH WILL LEAD TO A MERGER OF NORTHERN BRANCH ENERGY WITH THE SOUTHERN BRANCH JET ACROSS THE DESERT SOUTHWEST REGION. MEANWHILE, THE AFOREMENTIONED GREAT LAKES LONGWAVE LOW WILL CONTINUE TO HAVE AN INFLUENCE WITH A COLD AIRMASS (FOR MID/LATE APRIL) LOCKED IN PLACE ACROSS THE NORTHERN PLAINS INTO THE MIDWEST REGION. A FAIRLY ROBUST LOWER TROPOSPHERIC BAROCLINIC ZONE WILL BECOME ESTABLISHED ACROSS THE CENTRAL PLAINS. THIS APPEARS TO BE A SETUP FAVORABLE FOR ORGANIZED (A) PRECIPITATION EVENT(S) AFFECTING SOUTHWEST KANSAS LATE IN THE UPCOMING WEEK. IT IS UNCLEAR HOW THIS WILL ALL UNFOLD AT DAYS 7-10 IN THE FORECAST, BUT THE LONGWAVE PATTERN CERTAINLY APPEARS FAVORABLE FOR A WETTER THAN AVERAGE 3-5 DAY PERIOD FOR MID TO LATE APRIL. THE OFFICIAL FORECAST WILL CONTINUE TO REFLECT 20-40 POPS FOR EACH PERIOD MID-LATE NEXT WEEK AS THIS WET PATTERN TAKES SHAPE ACROSS THE CENTRAL/SOUTHERN PLAINS. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SATURDAY AFTERNOON) ISSUED AT 238 PM CDT FRI APR 17 2015 IFR STRATUS CLOUDS WERE SCATTERING OUT FASTER THAN EXPECTED THIS EARLY AFTERNOON, AND THE BOUNDARY LAYER DEPTH WILL INCREASE THROUGH THE LATE AFTERNOON. SURFACE BASED CONVECTION IS EXPECTED LATER THIS AFTERNOON AND RAIN AND ISOLATED STORMS EXPECTED IN THE OVERNIGHT, WITH GENERALLY HIGHER CEILINGS. && .PRELIMINARY POINT TEMPS/POPS... DDC 52 72 46 64 / 30 30 30 30 GCK 48 69 45 61 / 40 30 20 20 EHA 42 68 44 62 / 10 20 20 10 LBL 46 71 46 63 / 20 20 20 10 HYS 56 72 49 61 / 70 50 50 60 P28 56 75 51 66 / 80 50 60 40 && .DDC WATCHES/WARNINGS/ADVISORIES... RED FLAG WARNING UNTIL 8 PM CDT THIS EVENING FOR KSZ084. && SHORT TERM...RUSSELL LONG TERM...UMSCHEID AVIATION...RUSSELL
Hazardous weather outlook, Apr 17, 4:24 AM CDT, 13 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 424 AM CDT FRI APR 17 2015 KSZ030-031-043>046-061>066-074>081-084>090-181045- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 424 AM CDT FRI APR 17 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT THERE IS A CHANCE OF THUNDERSTORMS TODAY AND TONIGHT. SOME OF THE THUNDERSTORMS THIS AFTERNOON AND EVENING COULD BE SEVERE WITH HAIL UP TO GOLF BALL SIZE AND WIND GUSTS AS HIGH AS 60 MPH. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THERE IS A CHANCE OF THUNDERSTORMS SATURDAY AND AGAIN WEDNESDAY AND THURSDAY. THE STORMS SATURDAY AFTERNOON AND EVENING COULD BE SEVERE WITH LARGE HAIL AND DAMAGING WIND. .SPOTTER INFORMATION STATEMENT... STORM SPOTTERS MAY BE NEEDED THIS AFTERNOON AND EVENING. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC FINCH
In the hours before
Special weather statement, Apr 17, 4:54 PM CDT, 44 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 454 PM CDT FRI APR 17 2015 KSZ063-077-172300- GRAY KS-FINNEY KS- 454 PM CDT FRI APR 17 2015 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN FINNEY AND NORTHWESTERN GRAY COUNTIES UNTIL 600 PM CDT... AT 454 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 6 MILES NORTH OF CHARLESTON...MOVING NORTH AT 15 MPH. NICKEL SIZE HAIL WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... CHARLESTON. LAT...LON 3786 10047 3786 10064 3825 10075 3825 10023 TIME...MOT...LOC 2154Z 174DEG 13KT 3795 10054 UMSCHEID
Local storm report, Apr 17, 5:17 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
517 PM CDT FRI APR 17 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0504 PM HAIL 7 N CHARLESTON 37.97N 100.59W
04/17/2015 E0.88 INCH GRAY KS LAW ENFORCEMENT
&&
RBURGThe office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 16, 7:06 PM CDT | Special Weather Statement | DDC | Hamilton | 54 min |
| Apr 16, 7:14 PM CDT | Severe Thunderstorm Warning | DDC | Hamilton | 61 min |
| Apr 16, 7:44 PM CDT | Tornado Warning | DDC | Hamilton | 31 min |
| Apr 16, 8:09 PM CDT | Tornado Warning | DDC | Hamilton | 21 min |
| Apr 17, 3:12 AM CDT | Red Flag Warning | DDC | Morton | 16 hr |
| Apr 17, 4:54 PM CDT | Special Weather Statement | DDC | Finney | 66 min |
| Apr 17, 6:13 PM CDT | Special Weather Statement | DDC | Lane | 62 min |
| Apr 17, 6:54 PM CDT | Severe Thunderstorm Warning | DDC | Lane, Ness, Trego | 66 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2015Every severe thunderstorm warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.